Alert archive / California / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Sacramento, CA

January 1, 1997Solano County, California

NWS Sacramento, CA issued this flash flood warning at Jan 1, 1997, 5:45 AM PST for Solano County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 1997, 5:45 AM PST (13:45 UTC)
Expired
Jan 1, 1997, 11:30 AM PST
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Whole counties

County Solano County, CA

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 1.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1997-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1997-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
515 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 011353
FFWSAC
CAC095-012000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SMALL RIVER AND STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
545 AM PST WED JAN 01 1997

THE NATIONAL WEATHER SERVICE IN SACRAMENTO CA HAS ISSUED A SMALL
RIVER AND STREAM FLOOD WARNING EFFECTIVE UNTIL 1130 AM PST FOR PEOPLE
IN THE FOLLOWING LOCATIONS...

IN NORTHERN CALIFORNIA

  ...ALL OF SOLANO COUNTY 

AT 545 AM...DOPPLER RADAR WAS INDICATING HEAVY RAIN BANDS REPEATEDLY
MOVING ACROSS SOLANO COUNTY. RAINFALL ESTIMATES FOR HIGHER ELEVATIONS
OF THE COUNTY ARE CLOSE TO 2 INCHES DURING THE PAST THREE HOURS.
GROUND CONDITIONS ARE SATURATED AND THE HEAVY RAINS WILL LIKELY CAUSE
FLOODING AND MUDSLIDES IN CANYON AREAS. ADDITIONAL SIGNIFICANT
RAINFALL IS LIKELY ACROSS THE COUNTY THROUGH THE REMAINDER OF THE
MORNING HOURS. 

DO NOT TRY TO CROSS FLOODED HIGHWAYS. MOST FLOOD DEATHS OCCUR IN
AUTOMOBILES. SLOW DOWN WHEN DRIVING THROUGH CANYON AREAS WHERE THE
THREAT OF F2LOODED ROADS AND SLIDES ARE GREATEST. IF RAPID RISES ARE
OBSERVED ON STREAMS OR CREEKS IN YOUR AREA...MOVE TO HIGHER GROUND
IMMEDIATELY.
<
SWANBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 3:19 AM PST, 2 hours 26 minutes earlier.

Area forecast discussion, Jan 1, 3:19 AM PST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
230 AM PST WED JAN 1 1997

BAND OF MDT RAIN...WITH POCKETS OF HEAVY RAIN...JUST NORTH OF SUU TO
QUINCY SLOWLY MOVING SWD ATTM.  THIS IS ASSOCIATED WITH A SPEED MAX
MOVING ACRS NRN CA.  WILL ISSUE A URBAN AND SML STRM FLOOD ADVSY FOR
ZN 17 18 19 AND 67 AS THIS BAND OF PRECIP MOVS SWD. SFC WINDS CONT TO
INCREASE AHEAD OF CD FRONT APPROACHING NW CST.  CD FRONT EXPECTED TO
MOV ACRS NRN CA LATE THIS MORNING.  HAVE EXTENDED WIND ADVSY FOR SRN
SAC VLY AND NRN SJ VLY THRU THIS MORNING. GRAD TO DECREASE THIS AFTN
OVR VLY AFT FROPA. UPPER LVL JET EXPECTED TO SINK SWD OVR THE
PD...BRINGING CHC OF HEAVIER PRECIP INTO SJ VLY LATER TDY.  HAVE CONT
ALL SML STRM FLD WARNING CURRENTLY IN EFFECT THRU WED.  EXPECT PRECIP
TO CONT OVR PD AS MORE EMBEDDED ENERGY WILL MOV ALONG THE JET.
EXPECT SOME SLIGHTLY COOLER TEMPS WITH JET FARTHER SOUTH.  LAM

BLU RR 047/041 044/038 042 76+++
RBL RR 061/053 058/048 055 76++9
SAC RR 066/054 062/048 058 76++9

Nearby

Flash Flood Warnings in California, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.